Alert archive / Louisiana / Flash Flood Watches in 2014
Flash Flood Watch 5, NWS New Orleans, LA
NWS New Orleans, LA issued this flash flood watch at Apr 14, 2014, 4:27 AM CDT for 4 parishes in Louisiana. It took effect at Apr 14, 2014, 12:00 PM CDT. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Apr 14, 2014, 4:27 AM CDT (09:27 UTC)
- In effect from
- Apr 14, 2014, 12:00 PM CDT
- Expired
- Apr 14, 2014, 11:00 PM CDT
- In force
- 11 hr
- Issued by
- NWS New Orleans, LA
- Flood severity
- None
Counties Assumption Parish, LA, Saint Bernard Parish, LA, Saint James Parish, LA, Saint John the Baptist Parish, LA
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 9.5 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 848 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 537 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 230 m²/s²
- 0-3 km storm-relative helicity
- 259 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 6.7
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this flash flood watch went out at Apr 13, 4:43 PM CDT, 11 hours 44 minutes earlier.
Area forecast discussion, Apr 13, 4:43 PM CDT, 11 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
443 PM CDT SUN APR 13 2014
.SHORT TERM...
A BREEZY AND WARM DAY FOR THE END OF THE WEEKEND. LATEST VISIBLE
SATELLITE IMAGERY SHOWS A LARGE CU FIELD ALIGNED IN CLOUD STREETS
OVER THE FORECAST AREA. DEEP MOISTURE RETURN FLOW OUT OF THE GULF
IS STILL ONGOING ACROSS THE REGION THIS AFTERNOON AND EVENING
SETTING UP THE STAGE FOR A POSSIBLE SEVERE WEATHER EVENT FOR THE
DEEP SOUTH FOR TONIGHT INTO TOMORROW. LOOKING OUT ACROSS THE
PLAINS THE LEAD SHORT WAVE HAS SPARKED OFF SOME STRONG TO SEVERE
THUNDERSTORMS ACROSS KANSAS AND OKLAHOMA. NEW RUNS OF SOME
MESOSCALE GUIDANCE SUGGESTS THAT THESE STORMS SHOULD CONTINUE TO
DEVELOP AND AS THE SHORT WAVE PULLS NORTHEAST THE CONVECTION LOOKS
TO DIMINISH ON THE SOUTHERN END...WHICH MEANS THAT OUR AREA COULD
BE MISSED BY THE FIRST ROUND OF CONVECTION TONIGHT. MULTIPLE FORMS
OF GUIDANCE SUGGESTS THIS WOULD OCCUR SO HAVE TRIMMED DOWN POPS
ACROSS THE FORECAST AREA TONIGHT AND WILL ON INCLUDE A SLIGHT
CHANCE OF THUNDERSTORMS FOR THE NORTHWESTERN PORTIONS OF OUR
FORECAST AREA TONIGHT. HOWEVER...THE ATMOSPHERE WILL STILL BE
CONDUCIVE FOR SEVERE WEATHER TONIGHT SO ANY THUNDERSTORMS THAT
COULD GET GOING WILL HAVE THE RIGHT CONDITIONS TO BECOME SEVERE.
LOOKING AT THE SOUNDINGS TONIGHT THE HELICITY VALUES...SHEAR AND
INSTABILITY WOULD SUPPORT THE THREATS OF DAMAGING WINDS AND
TORNADOES. THERE ARE SOME DIFFERENCES ON THE STRENGTH OF THE
CAPPING INVERSION TONIGHT SO THIS WILL NEED TO MONITORED. THE BEST
CHANCES OF STORMS OVERNIGHT WILL BE NORTH OF I-12 UP INTO SOUTHERN
MISSISSIPPI.
OUR CHANCES FOR THUNDERSTORMS IN THE IMMEDIATE FORECAST AREA LOOK
TO COME WITH THE SECOND SHORTWAVE/COLD FRONT TOMORROW AFTERNOON
THROUGH TUESDAY MORNING. THE STORM PREDICTION CENTER MAINTAINS A
SLIGHT RISK FOR SEVERE WEATHER ACROSS THE ENTIRE AREA FOR MONDAY. IT
LOOKS LIKE THE SECOND SHORTWAVE IS DIGGING DOWN INTO THE FOUR
CORNERS REGION OF THE COUNTRY AS I AM WRITING THIS DISCUSSION.
THIS SHOULD KICK OUT OVER THE AREA BY TOMORROW AFTERNOON/EVENING
AND KICK OFF ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS. THE
DIFFERENCE WITH THIS PARTICULAR ROUND WOULD BE THAT THE LOW LEVEL
SHEAR AND HELICITY WOULD NOT BE AS STRONG...BUT THE INSTABILITY
AND PRECIPITABLE WATER VALUES WILL BE HIGH. PRECIPITABLE WATER
VALUES WILL BE IN THE 1.6 TO 1.9 INCH RANGE AND THE WARM CLOUD
LAYER DEPTH TOMORROW EVENING WILL BE OVER 10K FEET AND THIS WOULD
SUGGEST THAT HEAVY RAINFALL SHOULD OCCUR WITH THESE THUNDERSTORMS.
FLASH FLOODING WILL BE A THREAT ESPECIALLY MONDAY EVENING AS
LOCALLY HEAVY RAINFALL IS LIKELY TO OCCUR DUE TO THE POTENTIAL FOR
STATIONARY BANDS OF STRONGER CONVECTION DUE TO BACK-BUILDING. WILL
HAVE TO MONITOR THE FLOODING THREAT AS THE EVENT UNFOLDS MONDAY.
INSTABILITY WILL BE ANOTHER ATTRIBUTE TO WATCH TOMORROW BECAUSE
THE AMOUNT OF INSTABILITY WILL HINGE ON THE MORNING CLOUD COVER AND
WHAT THE FIRST ROUND OF CONVECTION DOES TO THE ATMOSPHERE. RIGHT
NOW THE THINKING IS THAT WE WILL CATCH SOME BREAKS IN THE CLOUD
COVER AND SHOULD MISS MOST OF THE CONVECTION TONIGHT AND IN TURN
THAT WOULD ALLOW FOR DESTABILIZATION TO OCCUR TOMORROW BEFORE THE
FORCING COMES WITH THE SHORTWAVE/COLD FRONT. THIS WOULD MEAN THAT
CAPE VALUES COULD TOP OUT AROUND 2500 J/KG ACROSS THE FORECAST
AREA. THAT IS PLENTY OF INSTABILITY TO GET SEVERE CONVECTION GOING
MONDAY AFTERNOON AND EVENING. THE MAIN THREATS TOMORROW LOOK TO BE
STRONG STRAIGHT LINE WINDS...HEAVY RAIN AND HAIL WITH DEEPER
CONVECTION. ALL INTERESTS IN OUR AREA SHOULD STAY ABREAST OF THE
WEATHER CONDITIONS TONIGHT AND ESPECIALLY MONDAY AS THE EVENT
UNFOLDS. MONITOR OUR WEB SITE AND SOCIAL MEDIA PAGES FOR THE
LATEST INFORMATION. 13/MH
.LONG TERM...
THE COLD FRONT SHOULD PUSH THROUGH THE AREA MONDAY NIGHT AND CLOUD
COVER WILL DECREASE TUESDAY MORNING. COLDER AIR WILL PUSH INTO THE
AREA ON TUESDAY AS TEMPERATURES WILL HAVE A HARD TIME GETTING OUT
OF THE LOWER 60S BUT THE BIG THING TO WATCH ARE THE OVERNIGHT
LOWS TUESDAY NIGHT INTO WEDNESDAY MORNING AS PORTIONS OF THE
NORTHSHORE AND SOUTHERN MISSISSIPPI COULD DIP INTO THE MID 30S.
WILL STILL HAVE TO MONITOR THIS AS LOW TEMPERATURE RECORDS ARE IN
THE 30S OVER NORTHERN HALF OF THE AREA AT MID WEEK. MEDIUM RANGE
MODELS CONTINUE TO HAVE DIFFICULTY RESOLVING IMPULSES MOVING
THROUGH NORTHERN AND CENTRAL PORTIONS OF THE COUNTRY. ECMWF
SOLUTION CONTINUES TO BE MAINLY DRY FOR NEXT WEEKEND...WHILE GFS
PUSHES A COLD FRONT THROUGH THE AREA ON FRIDAY. WILL MAINTAIN
FORECAST FROM PREVIOUS PACKAGE AS THERE ARE NO MAJOR CHANGES THAT
NEED TO BE MADE. 13/MH
&&
.AVIATION...
MVFR TO VFR CONDITIONS WILL CONTINUE THIS AFTERNOON AND EARLY THIS
EVENING. A MOIST LOW LEVELS SHOULD CREATE LOW CIGS TO MVFR OR IFR
LATER THIS EVENING AND OVERNIGHT INTO MONDAY MORNING. STRONG
SURFACE WINDS OF 7 TO 15 KNOTS WILL KEEP VISIBILITY RESTRICTIONS
TO NIL DUE TO FOG. HOWEVER...VISIBILITY RESTRICTION MAY OCCUR BE DUE
TO ISOLATED TO SCATTERED THUNDERSTORMS NEAR OR AT TAF SITES FROM
10Z TO 14Z MONDAY MORNING. LATER TAF PACKAGE AT 00Z THIS EVENING
WILL HAVE TO CONSIDER PREVAILING TSRA TO THE TAFS AFTER 18Z
MONDAY FOR SOME TAF SITES. 18
&&
.MARINE...
ONSHORE FLOW WILL CONTINUE TONIGHT AHEAD OF A COLD FRONT THAT
SHOULD MOVE INTO THE COASTAL WATERS MONDAY NIGHT. WINDS HAVE BEEN
ELEVATED THROUGHOUT THE DAY AND THAT HAD PROMPTED EXERCISE
CAUTION CONDITIONS FOR ALL OF THE COASTAL WATERS THROUGH MONDAY
MORNING. WILL HAVE TO MONITOR CONDITIONS FOR AN EXTENSION THROUGH
MONDAY AFTERNOON. A SMALL CRAFT ADVISORY DEFINITELY WILL BE
NEEDED BEHIND THE COLD FRONT MONDAY NIGHT THROUGH TUESDAY NIGHT AS
COLD AIR ADVECTION WILL TAKE HOLD OF THE REGION. NOT TOTALLY OUT OF THE
QUESTION THAT A SHORT GALE WARNING COULD BE NEEDED AT SOME POINT
ON TUESDAY MORNING. WINDS WILL EASE WEDNESDAY MORNING BEFORE
MODERATE ONSHORE FLOW RETURNS ON THURSDAY. NEXT FRONT DUE ON
FRIDAY WITH ADDITIONAL HEADLINES LIKELY. 13/MH
&&
.DECISION SUPPORT...
DSS CODE...BLUE.
DEPLOYED...NONE.
ACTIVATION...NONE.
ACTIVITIES...SLURRY SUPPORT
MONITORING RIVER FLOODING.
DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED = FULL ENGAGEMENT FOR MODERATE TO HIGH RISK SVR
AND/OR DIRECT TROPICAL THREATS; EVENTS OF NATIONAL
SIGNIFICANCE
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 69 79 44 58 / 40 100 80 10
BTR 69 80 47 61 / 40 100 70 10
ASD 69 80 49 62 / 10 100 90 10
MSY 70 80 50 61 / 10 100 80 10
GPT 70 78 51 62 / 10 100 90 20
PQL 67 78 53 62 / 10 100 90 20
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&Hazardous weather outlook, Apr 13, 5:39 PM CDT, 10 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 539 PM CDT SUN APR 13 2014 GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037- 039-040-046>050-056>072-MSZ068>071-077-080>082-141045- LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND- LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND- COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT 20 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON OUT 20 NM- COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20 NM- COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM- COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM 20 TO 60 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON FROM 20 TO 60 NM- COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM- COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA- WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE- EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES- ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON- ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE- LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON- LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA- SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER- HANCOCK-HARRISON-JACKSON- 539 PM CDT SUN APR 13 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS. .DAY ONE...TONIGHT RIVER FLOOD WARNINGS ARE CURRENTLY IN EFFECT FOR THE PEARL RIVER AND THE PASCAGOULA RIVER. REFER TO THE LATEST RIVER FLOOD STATEMENTS FOR MORE DETAILS. A SLIGHT RISK FOR SEVERE STORMS HAS BEEN ISSUED BY THE STORM PREDICTION CENTER FOR MAINLY SOUTHWEST MISSISSIPPI OVERNIGHT. A FEW STRONG TO SEVERE THUNDERSTORMS COULD DEVELOP AFTER MIDNIGHT TONIGHT TOWARDS DAYBREAK MONDAY MORNING OVER AREAS MAINLY NORTHWEST OF A LINE FROM NEW ROADS TO TYLERTOWN. THE MAIN THREATS WOULD BE STRONG...POSSIBLY DAMAGING WIND GUSTS OF 45 TO 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. THE MORE SUBSTANTIAL RISK OF SEVERE THUNDERSTORMS IS EXPECTED TO REMAIN JUST NORTH AND WEST OF THE OUTLOOK AREA THROUGH TONIGHT. A GREATER RISK FOR SEVERE WEATHER WILL BE MONDAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK AREA MONDAY AND MONDAY NIGHT AS A COLD FRONT APPROACHES AND MOVES THROUGH THE REGION. THERE IS LIKELY TO BE ONGOING STRONG TO POSSIBLY SEVERE THUNDERSTORMS MONDAY MORNING WHEN THERE WILL ALSO BE SUFFICIENT SHEAR TO SUPPORT AN ISOLATED THREAT OF TORNADOES. THUNDERSTORMS ARE EXPECTED TO REDEVELOP WITH DAYTIME HEATING IN THE AFTERNOON AND EARLY EVENING ON MONDAY...IN ADVANCE OF THE COLD FRONT. A FEW SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE WITH THE MAIN THREATS BEING DAMAGING WINDS AND POSSIBLY LARGE HAIL...HOWEVER AN ISOLATED TORNADO CANNOT BE RULED OUT. COPIOUS AMOUNTS OF MOISTURE WILL SUPPORT AREAS OF HEAVY RAINFALL ON MONDAY INTO MONDAY EVENING. ANY AREAS THAT RECEIVE REPEAT PERIODS OF THUNDERSTORMS AND HEAVY RAINFALL COULD EXPERIENCE PONDING OF WATER IN POORLY DRAINED LOW LYING AREAS...AND STREET FLOODING WILL BE POSSIBLE. A RAPID TRANSITION TO MUCH COLDER AIR MONDAY NIGHT WILL RESULT IN WINDY CONDITIONS ACROSS AREAS SOUTH OF THE TIDAL LAKES AND NEAR THE SOUTHEAST LOUISIANA COAST. SUSTAINED NORTH WINDS OF 20 TO 30 MPH WITH GUSTS TO 40 MPH WILL BE POSSIBLE BETWEEN MIDNIGHT AND 9 AM TUESDAY. THESE WINDY CONDITIONS WILL ALSO IMPACT THE MARINE AREA...AND SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED ACROSS ALL WATERS INCLUDING THE TIDAL LAKES...SOUNDS AND COASTAL WATERS LATE MONDAY NIGHT THROUGH MUCH OF TUESDAY NIGHT AFTER THE COLD FRONTAL PASSAGE. IT IS POSSIBLE THERE COULD BE GUSTS NEAR OR EXCEEDING GALE FORCE LATE MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED MONDAY AND MONDAY EVENING. CAB
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 4:46 AM CDT | Wind Advisory | LIX | Saint Bernard, Saint John the Baptist | 29 hr |
| Apr 14, 4:54 AM CDT | Gale Warning | LIX | 30 hr | |
| Apr 14, 4:54 AM CDT | Small Craft Advisory | LIX | 49 hr | |
| Apr 14, 11:30 AM CDT | Coastal Flood Advisory | LIX | 26 hr | |
| Apr 14, 2:49 PM CDT | Tornado Warning | LIX | Jefferson, Plaquemines | 41 min |
| Apr 14, 2:56 PM CDT | Special Marine Warning | LIX | 94 min | |
| Apr 14, 4:53 PM CDT | Special Marine Warning | LIX | 37 min | |
| Apr 14, 5:24 PM CDT | Special Marine Warning | LIX | 66 min | |
| Apr 14, 5:50 PM CDT | Severe Thunderstorm Warning | LIX | Saint Charles, Saint John the Baptist | 40 min |
| Apr 14, 5:51 PM CDT | Areal Flood Advisory | LIX | Ascension, Assumption, Jefferson, Lafourche, Orleans, Saint Charles and 3 more | 54 min |
| Apr 14, 6:25 PM CDT | Areal Flood Advisory | LIX | Jefferson, Lafourche, Orleans, Plaquemines, Saint Bernard, Saint Charles and 2 more | 110 min |
| Apr 14, 6:37 PM CDT | Special Marine Warning | LIX | 23 min | |
| Apr 14, 6:46 PM CDT | Special Marine Warning | LIX | 29 min |
Nearby
Flash Flood Watches in Louisiana, 2014Flash Flood Watches in Mississippi, 2014Every flash flood watch in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.